Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 473, NWS Norman, OK

July 28, 2018Hughes County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2018, 5:34 PM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 5:34 PM CDT (22:34 UTC)
Expired
Jul 28, 2018, 6:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
301 PM CDT Sat Jul 28 2018

.DISCUSSION...
The primary forecast issue is the chance of showers/storms
through Monday.

Showers/storms are developing across eastern Oklahoma in
association with a remnant MCV. Scattered showers/storms will be
possible through this evening, primarily across southeast
Oklahoma.

Upslope flow across eastern Colorado has resulted in
showers/storms developing across the foothills. These
thunderstorms are expected to coalesce into complex of
thunderstorms that will move southeastward across western Kansas.
This complex of thunderstorms is forecast to move northern
Oklahoma around midnight.

A moderate low-level jet--30 to 35 knots--near the
Kansas/Oklahoma border along with effective bulk shear >50 knots
and MUCAPE >1500 J/kg should result in a continued threat for
strong to severe thunderstorms near the border; however, the low-
level jet does weaken with southeastward extent. Therefore, the
expectation is a gradual weakening trend once the storms enter the
state.

For Sunday afternoon, there is some uncertainty on the forecast
as tonight's MCS will result in remnant boundary somewhere in
Oklahoma--perhaps near or south of I-40. Redevelopment of
showers/storms may occur along or south of this boundary Sunday
afternoon. Very hot temperatures (low to mid 100Fs) may occur
across southwest Oklahoma/western north Texas, ahead of this
remnant boundary as well.

Another MCS is forecast to approach from the northwest Sunday
night into Monday. In addition, a shortwave trough is forecast to
amplify across the Plains/Midwest Sunday into Monday. The
amplification of the trough will also result in a cold front with
much cooler temperatures to pass by on Monday with a continued low
to moderate chance of showers/storms. High temperatures for the
northern two-thirds of Oklahoma are forecast to only be in the low
to 80Fs--around 10 to 15 F below average.

With an amplified ridge across the western U.S. and an amplified
trough across the eastern U.S., the Plains will remain in
persistent northwesterly to northerly flow aloft through
Wednesday. This should result in cooler than average temperatures
and low dew points/relative humidity. There is a chance a complex
of showers/storms may affect far western Oklahoma/north Texas late
Wednesday as a shortwave trough passes by in the northerly flow
aloft.

Temperatures may moderate closer to average by the end of the
week as the eastern U.S. trough deamplifies and the western ridge
expands eastward. Hotter, above-average temperatures, may return
just beyond the forecast period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  70  82 /  50  40  70  40
Hobart OK         75 101  71  85 /  20  20  60  40
Wichita Falls TX  75 103  75  89 /  10  20  50  40
Gage OK           72  90  67  80 /  50  20  70  30
Ponca City OK     73  88  68  82 /  70  40  60  30
Durant OK         73  99  75  89 /  20  30  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10
Hazardous weather outlook, Jul 28, 3:10 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
310 PM CDT Sat Jul 28 2018

OKZ004>048-050>052-TXZ083>090-292015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
310 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern Oklahoma tonight. In addition, isolated to scattered
thunderstorms will be possible this afternoon, primarily across
northern and southeastern Oklahoma.

Location...
The Slight Risk is north of a line from near Laverne to Medford,
Oklahoma. There is a Marginal Risk for severe storms across
northern and eastern Oklahoma.

Timing...
The most likely time for severe thunderstorms will be after
midnight.

Impacts...
Damaging wind gusts between 60 to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move east-southeastward across the eastern
half of Oklahoma. Thunderstorms should gradualy weaken as they
move into Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern Oklahoma should prepare for severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A marginal risk of severe thunderstorms, with the primary hazard
being damaging wind gusts, covers all of Oklahoma and most of
western north Texas Sunday night. Storms are expected to continue
Monday and Monday night.

There is a low chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas late Wednesday.

.Heavy Rain...
Heavy rainfall is possible Sunday night through late Monday,
which may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 28, 5:28 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 PM CDT SAT JUL 28 2018

OKZ031-032-282300-
Hughes OK-Seminole OK-
528 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and
northeastern Seminole Counties Until 600 PM CDT....

AT 527 PM CDT, a strong thunderstorm was located near Castle, moving
south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wetumka and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3524 9662 3540 9660 3541 9658 3539 9655
      3539 9653 3542 9656 3543 9656 3544 9657
      3545 9655 3546 9654 3543 9651 3543 9649
      3546 9648 3546 9645 3529 9644 3529 9617
      3521 9612
TIME...MOT...LOC 2227Z 354DEG 13KT 3543 9642

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:12 PM CDTSpecial Weather StatementOUNBryan33 min
Jul 27, 7:29 PM CDTAreal Flood AdvisoryOUNAtoka2 hr
Jul 27, 7:42 PM CDTSpecial Weather StatementOUNMarshall33 min
Jul 27, 10:47 PM CDTSpecial Weather StatementOUNHarper28 min
Jul 27, 11:54 PM CDTSpecial Weather StatementOUNHarper36 min
Jul 28, 12:09 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward66 min
Jul 28, 1:12 AM CDTSpecial Weather StatementOUNHarper, Woodward33 min
Jul 28, 1:45 AM CDTSpecial Weather StatementOUNWoodward30 min
Jul 28, 2:28 AM CDTSpecial Weather StatementOUNWoods47 min
Jul 28, 3:20 AM CDTSpecial Weather StatementOUNAlfalfa, Major25 min
Jul 28, 6:20 AM CDTSpecial Weather StatementOUNTillman25 min
Jul 28, 5:28 PM CDTSpecial Weather StatementOUNOkfuskee32 min
Jul 28, 6:14 PM CDTSpecial Weather StatementOUNHughes31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.